Heavy Rain, Mower
- When
- September 22, 2:00 PM CST to September 23, 10:00 PM CST
- Where
- Mower County, Grand Meadow
- Reported by
- COOP Observer
- Coordinates
- 43.700, -92.580
Total rainfall through the storm was 5.00 inches, falling over a two day period.
A stationary front set up across southern Minnesota on the evening of September 22nd. As an unusually moist air mass flowed over this boundary, heavy rain developed and fell repeatedly across the area during the evening and overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A stationary front set up across southern Minnesota on the evening of September 22nd. As an unusually moist air mass flowed over this boundary, heavy rain developed and fell repeatedly across the area during the evening and overnight hours. Soils were abnormally wet for this time of year, therefore the extreme rainfall amounts that fell caused widespread significant river flooding and flash flooding. Infrastructure was greatly affected with millions of dollars of damage, while private properties were also heavily damaged. Dodge, Olmsted, Wabasha, Winona, and Mower counties were included in federal disaster declarations (FEMA-1941-DR).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 22, 1:58 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT WED SEP 22 2010
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CONCERNS THIS PACKAGE...CONVECTION AND HEAVY RAIN
POTENTIAL TONIGHT INTO THU NIGHT...SHRA CHANCE SAT INTO SAT NIGHT...
TEMPERATURES.
DATA ANALYSIS AT 18Z HAD LOW PRESSURE IN EASTERN CO/WY...WITH
STRONGEST 3HR PRESSURE FALLS OF 2-3MB OVER SOUTHEAST ND TO EASTERN
NEB. THIS AIDED BY A SHORTWAVE SEEN IN WV IMAGERY NEAR THE NEB/SD
BORDER...WHICH APPEARS BEST HANDLED BY THE NAM WHICH IS STILL TOO
FAR NORTH WITH IT. A DIFFUSE WARM FRONT EXTENDED FROM NEAR KSUX
SOUTHEAST ACROSS IA TO NORTHERN IL. UPPER LEVEL DYNAMICS/DIVERGENCE
WITH THE SHORTWAVE...INCREASING 925-850MB MOISTURE TRANSPORT ON NOSE
OF AN INCREASING LOW LEVEL JET AND INCREASING INSTABILITY IN THE
INFLOW AIRMASS FUELING A COMPLEX OF TSRA WEST OF THE FCST AREA EARLY
THIS AFTERNOON. FCST MODELS NOT DOING EXCEPTIONALLY WELL WITH THIS
COMPLEX EARLY THIS AFTERNOON...BUT FOR MOST OF THE LOCAL/REGIONAL
WRF MODELS.
22.12Z MODEL RUNS INITIALIZED QUITE WELL AND OFFER RATHER SIMILAR
SOLUTIONS FOR TONIGHT INTO SAT NIGHT. STILL SOME MESO-SCALE
DIFFERENCES WHERE THE WARM FRONT ENDS UP AND RESULTING AXIS OF
CONVECTION AND GREATEST THREAT OF HEAVY/EXCESSIVE RAINS...BUT LESS
SO THAT THE TUE RUNS. DPROG/DT OF 500MB HGTS AT 22.12Z SHOWED MODEL
RUNS OF 20.12Z AND 21.12Z VERIFIED RATHER WELL ACROSS NOAM/EASTERN
PAC WITH MODELS TRENDING TOWARD A COMPROMISE OF THEIR EARLIER RUNS.
TREND CONTINUES TOWARD A COMPROMISE OF EARLIER RUNS THRU 36HRS...
FAVORING THE STRONGER OF THE EARLIER RUNS AS THE TROUGH MOVES INTO
THE CENTRAL/NORTHERN PLAINS. BETTER CONSENSUS IN THE 36-60HR PERIOD
AS THE TROUGH CROSSES THE REGION...AGAIN TOWARD A COMPROMISE OF THE
EARLIER RUNS...ESPECIALLY ON THE TIMING. TREND IS STRONGER WITH THE
NEXT SHORTWAVE TROUGH DROPPING INTO THE NORTHERN PLAINS. BETTER
CONSENSUS IN THE 60-84HR TIME-FRAME FAVORS A STRONGER/SLOWER
SOLUTION WITH THE NORTHERN STREAM SHORTWAVE DROPPING INTO THE
REGION. ECMWF WITH THE BETTER RUN-TO-RUN CONSISTENCY IN THE 36-84HR
PERIOD. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS REASONABLE
WITH THE SFC MASS FIELDS ACROSS THE CENTRAL CONUS. PER WV IMAGERY...
MODELS STRUGGLING WITH THE SHORTWAVE AIDING THE CONVECTIVE COMPLEX
WEST OF THE FCST AREA...GEM/GFS APPEAR TOO FAR EAST..NAM TOO FAR
NORTHWEST. AGAIN...MOST MODELS EXCEPT A FEW OF THE LOCAL/REGIONAL
WRF MODELS STRUGGLING WITH THE SOUTHEAST SD/NORTHWEST IA/SOUTHWEST
MN CONVECTION THIS MORNING/EARLY THIS AFTERNOON. MOST WEAK/SLOW AND
APPEAR THEY WILL BE TOO FAR NORTH WITH THE PRECIP IN THE 18-00Z
TIME-FRAME. THAT SAID...GENERALLY FAVORED THE MODEL/ENSEMBLE
CONSENSUS...LEANING TOWARD THE MORE SOUTHERLY SOLUTIONS WITH THE
HEAVY RAIN TONIGHT INTO THU NIGHT. GIVEN THE DIFFERENCES...AND
SIGNIFICANT IMPACTS TO THE SENSIBLE WEATHER THE NEXT COUPLE DAYS...
SHORT-TERM FCST CONFIDENCE AVERAGE THIS CYCLE.
IN THE SHORT TERM...LOW LEVEL JET/MOISTURE TRANSPORT CONTINUES TO
INCREASE INTO THE SHRA/TSRA COMPLEX WEST OF THE AREA THIS AFTERNOON/
EVENING...MOVING EAST/NORTHEAST AS THE SD/NEB SHORTWAVE TRACKS EAST-
NORTHEAST THRU THIS EVENING. WITH CONVECTION SOUTH/REMAINING SOUTH
OF MOST MODEL TRACKS...HAVE INCREASED RAIN CHANCES THIS EVENING TO
80-100 PERCENT OVER THE NORTHWEST HALF OF THE FCST AREA. WITH
STORMS IN KFSD AREA ALREADY HAVING A HISTORY OF HEAVY RAINS...PW
VALUES/MOISTURE TRANSPORT OF THE INFLOW AIRMASS INCREASING THRU THIS
EVENING...WARM CLOUD DEPTH OF AROUND 4.5KM FOR DEEP WARM-RAIN
PROCESS...EXPANDED FLOOD WATCH SOUTHWARD TO ALL OF SOUTHEAST MN TO
LSE AND MONROE COUNTIES IN WI...STARTING 00Z WEST OF THE MS RIVER.
SLIGHT RISK OF SEVERE STORMS THIS EVENING...WITH LARGE HAIL THE MAIN
THREAT. SEE SWODY1 FOR DETAILS. LEAD SHORTWAVE TRACKS NORTHEAST OF
THE AREA LATER TONIGHT...WITH PERHAPS A BREAK FROM THE DEEP
FORCING/LIFT INTO THU MORNING. WITH NEXT STRONG SHORTWAVE AND THE
SFC LOW HEADED TOWARD THE AREA THU...LOW LEVEL JET QUICKLY BACKS AND
REFOCUSES TO FUEL CONVECTION AHEAD OF THE LOW/SHORTWAVE. DEEP/
STRONG FORCING/LIFT WITH THIS SYSTEM OVER THE AREA FOR THU...WITH AN
AIRMASS WITH PW VALUES OF 2 INCHES OR MORE...SOME 250 PERCENT OF
NORMAL...TO ACT UPON. WARM CLOUD DEPTH REMAINS AROUND 4.5KM...WITH
RAINFALL RATES OF 2+ INCHES/HR POSSIBLE. ANY OF THIS RAIN ON TOP OF
RAIN THAT FALLS TONIGHT COULD AND WOULD LIKELY PRODUCE SIGNIFICANT
RUNOFF. HOWEVER...WHERE THE HEAVIEST RAIN IS LIKELY TO FALL REMAINS
IN QUESTION...DEPENDING ON WHERE THE IA/NORTHERN IL WARM FRONT ENDS
UP. ANY ONGOING CONVECTION TONIGHT/EARLY THU WILL PREVENT THIS
BOUNDARY FROM MOVING AS FAR NORTH AS MANY MODELS INDICATE...AND
WOULD MOVE THE HEAVY RAIN THREAT FURTHER SOUTH INTO THE FCST AREA.
FLOOD WATCH FOR ROUGHLY THE NORTHWEST HALF OF THE FCST AREA
CONTINUED THRU THU/THU NIGHT. SHRA/TSRA CHANCES OF 80-100 PERCENT
ACROSS THE NORTHWEST 2/3 OF THE FCST AREA THU. THE LOW TRACKS INTO
THE U.P OF MI BY 12Z FRI...DRAGGING THE TRAILING COLD FRONT ACROSS
THE FCST AREA ROUGHLY 02Z-07Z THU NIGHT...INTO THE UNSEASONABLY
MOIST AIRMASS. A LINE OF SHRA/TSRA EXPECTED TO ACCOMPANY THE FRONT
ACROSS THE AREA. DRYING/ SUBSIDENCE TO SPREAD ACROSS THE AREA LATER
THU NIGHT...WITH A RAPID DECREASE OF SHRA AND END OF TSRA ONCE IT
PASSES. WRAP AROUND 850-700MB MOISTURE AND MID LEVEL TROWAL ROTATE
ACROSS THE AREA FRI...WITH A LINGERING -SHRA CHANCE OVER MAINLY THE
NORTHEAST HALF OF THE FCST AREA FRI MORNING. WEAK RIDGE OF HIGH
PRESSURE FOR FRI NIGHT...WITH NEXT NORTHERN STREAM TROUGH ALREADY
DIGGING/AMPLIFYING TOWARD THE AREA FOR SAT/SAT NIGHT. WITH THE TREND
TOWARD A STRONGER MID LEVEL TROUGH TO MOVE ACROSS THE AREA SAT/SAT
NIGHT...RAISED/EXPANDED -SHRA CHANCE ACROSS THE FCST AREA FOR SAT
AFTERNOON AND ADDED A -SHRA CHANCE TO MOST OF THE FCST AREA FOR SAT
NIGHT.
GUIDANCE HIGHS/LOWS THRU THE PERIOD GENERALLY SIMILAR AND GENERALLY
FAVORED A COMPROMISE MOST PERIODS. WITH PLENTY OF CLOUDS/SHRA/TSRA
EXPECTED THU...TRENDED HIGHS A FEW DEGREES BELOW GUIDANCE VALUES
AND THIS MAY STILL NOT BE ENOUGH.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
ALL MEDIUM RANGE MODELS HAVE TRENDED TOWARD THE STRONGER...OUTLIER
LOOKING SOLUTIONS SHOWN BY THE ECMWF THEN GFS OVER THE PAST COUPLE
DAYS OF RUNS. IN SPITE OF THE STRONG SHIFT IN THE 22.00 MEDIUM RANGE
MODELS WITH THE SAT/SAT NIGHT SYSTEM...SENSIBLE WEATHER FCST FOR
DAYS 4-7 SHOWS SURPRISING CONTINUITY FROM FCST 24HRS AGO. WITH THE
TREND OF ALL MODELS TOWARD A STRONGER UPPER LOW TO SINK SOUTH ACROSS
THE REGION OVER THE WEEKEND...BE OVER THE MID MS VALLEY MON...THEN
SLOWLY LIFT NORTHEAST TUE/WED...MODEL RUN-TO-RUN CONSISTENCY WITH
MOST 20.00Z AND 21.00Z RUNS ON THE POOR SIDE. HOWEVER...ECMWF DOES
SHOW SOME MODEST RUN-TO-RUN CONSISTENCY BY LATE TUE AND WED WITH
TROUGHING OVER THE EASTERN CONUS. WITH THE UPPER LOW SINKING INTO
THE MID MS VALLEY SUN...MODELS DO SHOW SOME CONSISTENCY FOR
SHORTWAVE RIDGING ALOFT OVER THE UPPER MIDWEST SUN INTO MON. SOME
BETTER CONSISTENCY FOR A NORTHERN STREAM SHORTWAVE TO DROP INTO THE
REGION LATE MON INTO TUE...WITH SHORTWAVE RIDGING RETURNING FOR
LATER TUE AND WED. GIVEN THE STRONG TRENDS/SHIFTS IN MODELS SAT/
SUN...LONG-TERM FCST CONFIDENCE AVERAGE AT BEST THIS CYCLE. LIKE
HPC...PREFERRED A SOLUTION WEIGHTED TOWARD ECMWF WHICH LOOKS TO BEST
REPRESENT A COMPROMISE SOLUTION. SHORTWAVE RIDGING ALOFT AND SFC
HIGH PRESSURE ARE OVER THE REGION SUN/MON...FOR A CONTINUED DRY FCST
THESE DAYS. NORTHERN STREAM SHORTWAVE AND COLD FRONT FOR LATER
MON/MON NIGHT ARE SQUEEZED/WEAKENED AS THEY APPROACH AND THE MID MS
VALLEY LOW BEGINS TO LIFT NORTHEAST. CIRCULATION OF THIS SYSTEM MAY
IMPACT THE SOUTHEAST END OF THE FCST AREA AS IT PASSES MON NIGHT/
TUE. GIVEN LOW CONFIDENCE AND PLENTY OF MODEL UNCERTAINTY...WILL
LEAVE THESE PERIODS DRY AS WELL. SHORTWAVE RIDGING ALOFT AND HIGH
PRESSURE RETURN FOR WED. NUMERICAL TEMP GUIDANCE REASONABLY SIMILAR
THRU THE PERIOD AND LOOK GOOD...THOUGH DID FAVOR HPC GUIDANCE WHICH
INCORPORATED MORE OF THE ECMWF SOLUTION.
&&
.AVIATION...TONIGHT AND THURSDAY
CURRENTLY WATCHING A STRONG AREA OF LOW PRESSURE OVER THE CENTRAL
PLAINS LIFTING A WARM FRONT NORTHWARD INTO NORTHERN IA. STRONG
CONVECTION TAKING PLACE ALONG AND AHEAD OF THIS WARM FRONT AS LOW
LEVEL MOISTURE TRANSPORT INCREASES. THIS WILL CONTINUE TO FUEL
SHRA/TS ACTIVITY INTO THIS EVENING ACROSS SOUTHEAST MN/SOUTHWEST WI
INCLUDING THE KRST/KLSE TAF SITES. EXPECTING WIDESPREAD MVFR/IFR
CONDITION WITH ABUNDANT LOW LEVEL MOISTURE AND SHRA/TS ACTIVITY.
EXPECTING SHRA/TS ALONG WITH MVFR/IFR CONDITIONS TO REMAIN IN THE
VICINITY THROUGH THURSDAY MORNING AS THE WARM FRONT HANGS UP ALONG
THE I-90/94 CORRIDOR. THE COLD FRONT FROM THIS LOW PRESSURE SYSTEM
IS THEN EXPECTED TO SWEEP EASTWARD THROUGH THE AREA LATE THURSDAY
AFTERNOON/THURSDAY EVENING...FUELING MORE SHRA/TS ACTIVITY. LATER
SHIFTS WILL COVER THIS MORE IN DETAIL WITH SUBSEQUENT SETS OF
TAFS.
&&
.HYDROLOGY...TONIGHT AND THURSDAY
A STRONG LOW PRESSURE SYSTEM AND SHORTWAVE TROUGH WILL MOVE INTO
THE CENTRAL PLAINS TONIGHT THEN INTO MN THU. A VERY HUMID AIRMASS
WILL BE IN PLACES AHEAD OF THIS LOW WITH SHRA/TSRA EXPECTED ACROSS
THE ENTIRE FORECAST AREA THROUGH THURSDAY NIGHT. PRECIPITABLE WATER
VALUES WILL INCREASE TO 200-250 PERCENT OF NORMAL...AND WITH THE
WARM CLOUD DEPTHS OVER 4KM...STRONG POTENTIAL EXISTS FOR TORRENTIAL
DOWNPOURS AND LOCALLY HEAVY RAINS. AT THIS TIME IT APPEARS THE
GREATEST THREAT FOR HEAVY RAIN WILL BE ALONG/NORTH OF A KAUM-KLSE-
TOMAH WI LINE. CONSENSUS OF FCST MODELS PRODUCE 2 TO AS MUCH AS 6
INCHES OF RAIN WITH THIS SYSTEM TONIGHT THRU THU EVENING. EXACTLY
WHERE THE HEAVIEST RAINS WILL FALL REMAINS IN QUESTION...DEPENDING
ON THE LOCATION OF A WARM FRONT AHEAD OF THE LOW...AND WHERE THE
SHRA/TSRA FIRST START. WITH THE FRONT NOT MOVING MUCH TODAY AND
SHRA/TSRA ALREADY SOUTH OF WHERE MOST FCST MODEL INDICATE...HAVE
EXPANDED FLOOD WATCH SOUTH TO INCLUDE ALL OF SOUTHEAST MN AND PARTS
OF WI NORTH OF KLSE-TOMAH. WITH CONVECTION HEADED INTO SOUTHEAST MN
ALREADY THIS EVENING...MOVED START TIME OF THE WATCH WEST OF THE MS
RIVER UP TO 00Z THIS EVENING...AND LEFT IT TO START EAST OF THE MS
RIVER AT 06Z TONIGHT. WATCH RUNS THRU 12Z FRI MORNING ALL AREAS.
THIS IS A POTENTIALLY VERY DANGEROUS FLOODING SITUATION.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY MORNING FOR
WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042.
MN...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING
FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...NONE.
&&
SHORT/LONG TERM...RRS
HYDROLOGY.........RRS
AVIATION..........DASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1231 PM CDT WED SEP 22 2010 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-061- 231100- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE- FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER- OLMSTED-RICHLAND-VERNON-WINNESHIEK-WINONA- 1231 PM CDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT EXTENDING EAST FROM A LOW PRESSURE SYSTEM OVER EASTERN COLORADO WILL BE THE FOCUS FOR THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. THERE WILL BE ENOUGH INSTABILITY AND FAVORABLE WIND PROFILES TO SUPPORT STRONG...TO POSSIBLY SEVERE THUNDERSTORMS THIS EVENING. LARGE HAIL WOULD BE THE MAIN THREAT... WITH DAMAGING WINDS AND ISOLATED TORNADOES ALSO POSSIBLE. IN ADDITION...AN UNUSUALLY MOIST AIR MASS IN THE ATMOSPHERE WILL PROMOTE A HEAVY RAIN POTENTIAL. HIGH RAINFALL RATES WITH THE STRONGEST STORMS COULD RESULT IN STREET AND OTHER URBAN FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ALONG AND NORTH OF THE WARM FRONT THURSDAY. HEAVY RAIN WILL BE THE MAIN THREAT FROM THESE STORMS...WITH LARGE HAIL OR DAMAGING WINDS NOT ANTICIPATED AT THIS TIME. BY THURSDAY EVENING...A COLD FRONT TRACKING EAST OUT OF THE PLAINS COULD SPAWN A LINE OF THUNDERSTORMS. THIS LINE WOULD HAVE A GREATER THREAT OF LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND COULD ALSO BE NEEDED FOR THURSDAY EVENING. RAINFALL AND ANY FLOODING REPORTS OVER THE NEXT COUPLE DAYS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... A CONFERENCE CALL IS SCHEDULED AT 3 PM. MNZ079-WIZ017-029-032>034-231100- BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA- 1231 PM CDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... WESTERN AND NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT EXTENDING EAST FROM A LOW PRESSURE SYSTEM OVER EASTERN COLORADO WILL BE THE FOCUS FOR THUNDERSTORMS LATE THIS AFTERNOON AND INTO TONIGHT. THERE WILL BE ENOUGH INSTABILITY AND FAVORABLE WIND PROFILES TO SUPPORT STRONG...TO POSSIBLY SEVERE THUNDERSTORMS THIS EVENING. LARGE HAIL WOULD BE THE MAIN THREAT... WITH DAMAGING WINDS AND ISOLATED TORNADOES ALSO POSSIBLE. IN ADDITION...AN UNUSUALLY MOIST AIR MASS IN THE ATMOSPHERE WILL PROMOTE A HEAVY RAIN POTENTIAL. HIGH RAINFALL RATES WITH THE STRONGEST STORMS WILL RESULT IN PONDING OF WATER AND SIGNIFICANT RISES ON AREA RIVERS AND STREAMS. CURRENTLY...LOCATIONS ALONG AND NORTH OF A ZUMBRO FALLS MINNESOTA TO BLACK RIVER FALLS WISCONSIN LINE LOOK TO BE AT THE HIGHEST RISK FOR HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY FOR THURSDAY AND THURSDAY NIGHT...WITH HEAVY RAIN THE MAIN THREAT. TOTAL RAINFALL FROM WEDNESDAY AND THURSDAY OF 2 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS...ARE POSSIBLE. THIS...ALONG WITH HIGH RAINFALL RATES...WILL LEAD TO SIGNIFICANT RISES ON AREA STREAMS AND RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND COULD ALSO BE NEEDED FOR THURSDAY EVENING. RAINFALL AND ANY FLOODING REPORTS OVER THE NEXT COUPLE DAYS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... A CONFERENCE CALL IS SCHEDULED AT 3 PM. DTJ
The La Crosse radar (KARX), 112 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
25 heavy rain, 17 flood, 3 flash flood. Local standard time, as filed.
Total rainfall through the storm was 5.00 inches, falling over a two day period.
Rainfall totaled 7.28 inches.
Rainfall totaled 8.08 inches, which set a record for the highest daily precipitation amount for the month of September.
Rainfall totaled 8.25 inches.
Rainfall totaled 9.50 inches.
Total rainfall through the storm was 5.12 inches.
Total rainfall through the storm was 6.05 inches.
Rainfall totaled 8.50 inches, but the first 1.53 inches fell in one hour, between 3 p.m. and 4 p.m. CST on the 22nd.
Storm total rainfall was 5.60 inches on the southeast side of Rochester.
Storm total rainfall was 6.22 inches just northeast of the Rochester International Airport.
Storm total rainfall was 8.57 inches, including 6.25 inches on September 23rd and a brand new daily September record.
Storm total rainfall was 7.29 inches, including 5.16 inches on September 23rd and a brand new daily September record.
Storm total rainfall was 6.45 inches, including 4.56 inches on September 23rd and a brand new daily September record.
Storm total rainfall was 7.33 inches.
Storm total rainfall was 6.37 inches.
Storm total rainfall was 5.79 inches.
Storm total rainfall was 5.19 inches. In the city of Winona a total of 5.15 inches was reported.
The storm total rainfall was 6.19 inches.
Heavy rain fell, as 6.80 inches was measured. Of that amount, 4.90 inches had fallen as of 2:15 a.m. CST on the 23rd.
The storm total rainfall was 4.83 inches, while 1.92 inches of that total fell between 6 p.m. and 7:30 p.m. CST on the 22nd. Elsewhere across the county, storm total amounts included 4.48 inches near Spring Valley, 4.13 inches at Carimona, and 3.89 inches at Highland.
The storm total rainfall amounted to 6.78 inches. High rainfall amounts were also measured in other parts of the county, which included 3.92 inches at Lock and Dam 7 near Dresbach.
The storm total rainfall was 4.75 inches.
The storm total rainfall was 4.56 inches.
The storm total rainfall was 4.51 inches.
The total rainfall amounted to 4.04 inches. Elsewhere in the county, the total rainfall was 3.76 inches at Spring Grove and 3.03 inches near Reno.
Rivers, creeks, and streams as well as low-lying areas throughout the county were flooded due to very heavy rainfall. At least 20 roads were closed across the county, while a few bridges were damaged and needed reconstruction. Specific road closures included State Highway 56, State Highway 24 as the Middle Fork of the Zumbro River flooded, and County Road 7. One home was destroyed, 4 others had major damage, and 57 others reported minor damage.
Flooding occurred along rivers, streams and creeks as well as low-lying areas throughout the county. At least 14 roads were closed across the county due to water over the roads, including U.S. Highway 63, State Highways 68 and 60, and County Roads 3, 8, 21, and 11. At least 10 schools throughout the county canceled classes due to road closures. It was estimated that 300 homes were affected by flood waters throughout the county, 99 of which were in the towns of Zumbro Falls and Hammond. The areas that saw the worst flooding included locations along the Zumbro River, including the cities of Zumbro Falls, Hammond, Millville, and Jarrett. Due to the rising river, the towns of Zumbro Falls, Hammond, and Millville were evacuated, as well as 20 to 30 residents who lived along County Road 11 between Hammond and Millville. In Kellogg, massive erosion occurred along the Zumbro River, which endangered some homes.
Locally heavy rains pushed the Middle Fork of the Whitewater River near the Whitewater State Park out of its banks on September 23rd. The river exceeded the flood stage by two feet, cresting at 15.51 feet.
Many roads and culverts across the county were washed out.
Flooding occurred on most of the rivers, streams, and creeks throughout the county. Water caused at least 20 road closures throughout the county, which included U.S. Highway 52 north of Oronoco as well as County Roads 105, 14, 31, 18, 5 and 133. Seven of the roads were damaged, 3 of which saw extensive damage. Two vehicles tried driving across a water covered road in Oronoco and were swept away. The people in the vehicles were rescued safely. Across the county, 81 homes incurred major damage, while 10 homes had minor damage. Of those 91 homes with damage, 50 occurred in the city of Oronoco. In the city of Eyota, the sewer system was full and many homes had water in their basements. A small subdivision in Rochester was evacuated due to rising water, while the majority of the Meadow Lakes Golf Course in southeast Rochester was underwater. The rain began the afternoon of the 22nd, with the majority falling by 6 a.m. CST on the 23rd. Rainfall amounts across the county as of 6 a.m. CST on the 23rd included 4.68 inches in Rochester, 4.54 inches near the Rochester Airport, 3.66 inches at the Maple Valley Golf Course, 3.47 inches at Dover, and 3.24 inches near Elgin.
Heavy rain fell across the area which caused flooding of rivers, streams and creeks, as well as in low-lying areas. The flood waters caused closures of roads, while some of these roads incurred some minor damage. The majority of the rain fell from 3 p.m. on the 22nd through 9 a.m. on the 23rd as 4.60 inches was measured at Spring Valley in that time frame.
A few county roads were closed, including County Road 28 due to flooding. Also, city roads were closed in Austin, Grand Meadow, Adams and Le Roy, while evacuations of some apartments took place near Oakland Place in Austin. The rain began around 2 p.m. CST on the 22nd and continued through 10 p.m. CST on the 23rd. However, the majority of the rain fell by 7 a.m. CST on the 23rd.
Locally heavy rains pushed the Zumbro River in Zumbro Falls out of its banks starting on September 23rd. The river gage failed during the flooding and the river is estimated to have returned to within it banks on the 27th. The crest was determined by an USGS survey to have been 35.8 feet, which exceeded the flood stage by almost 18 feet. This crest also established a new flood of record. Numerous homes were heavily damaged or destroyed.
Flooding occurred along rivers, creeks, and streams as well as in low-lying areas, with the worst impacts seen in the northern parts of the county. Numerous roads were closed and some were damaged by flood waters. A portion of County Road 74 southwest of Elba was closed due to high water. The Whitewater River saw major flooding, which did some damage to portions of the Whitewater State Park, which was evacuated. Five homes incurred minor damage. At mid-morning on the 23rd, the majority of the rain had fallen with 5.52 inches measured at a location 5 miles north of St. Charles and 4.20 inches in Winona.
Locally heavy rains pushed Turtle Creek near Austin out of its banks from September 23rd to the 26th. The creek exceeded the flood stage by over two feet, cresting at 12.71 feet.
Locally heavy rains pushed the Cedar River near Lansing out of its banks from September 23rd to the 25th. The river exceeded the flood stage by three feet, cresting at 21.0 feet.
Locally heavy rains pushed Dobbins Creek near Austin out of its banks on September 23rd and 24th. The creek exceeded the flood stage by just over a foot, cresting at 12.57 feet.
Locally heavy rains pushed the South Fork of the Zumbro River in Rochester out of its banks on September 23rd and 24th. The river exceeded the flood stage by over three feet, cresting at 17.16 feet.
Locally heavy rains pushed Cascade Creek in Rochester out of its banks on September 23th. The creek exceeded the flood stage by less than a half foot, cresting at 13.16 feet.
Mudslides occurred along the Zumbro River along County Road 81, between State Highway 60 and U.S. Highway 61.
Major flooding occurred in the town of Hammond due to record flooding on the Zumbro River. Of the 75 homes in the town, 19 were damaged and 20 were destroyed. Power, water and septic services were down in the town for several days. Businesses in the town also saw extensive damage.
Locally heavy rains pushed the Cedar River in Austin out of its banks from September 23rd to the 25th. The river exceeded the flood stage by five and a half feet, cresting at 20.6 feet.
Major flooding occurred in the town of Zumbro Falls as the Zumbro River rose to record levels. Of the 95 homes in the town, 60 were affected by flood waters. Businesses in the downtown area also saw damages, while propane tanks were seen floating around. The entire town was evacuated, while power, water and septic systems were down for days. The rainfall as of 5:30 a.m. CST on the 23rd amounted to 6.37 inches.
The approach on the north side of the County Road 18 bridge going through Oronoco washed out as the Middle Fork of the Zumbro River flooded. The Lake Shady Dam was also damaged.
Locally heavy rains pushed the Root River at Houston out of its banks on September 23rd. The river gage failed during the flooding and the river is estimated to have returned to within its banks later the same day. The estimated crest was 15.4 feet, which is less than a half foot over the flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259494, 262952, 262953, 262954, 262955, 262959, 262960, 259474, 262961, 262962, 262963, 262964, 262965, 262966, 262967, 262968, 262969, 259506, 259534, 259480, 259574, 262956, 262957, 262958, 259492, 259909, 259977, 260028, 259911, 259901, 259996, 259907, 260023, 259913, 260031, 260029, 260034, 260027, 260025, 260541, and more.